Learn how to use Mayo Clinic Connect
Request an Appointment
I have a problem with facial hair. Have had no success finding a solution with doctors and am not able to afford electrolysis etc. Does anyone have
ideas to deal with this? Would be very appreciative for input.
Hi, @ainsleigh, I think this issue comes up with many women, but few really bring it up. Glad you did.
I wanted to introduce you to a few members who may have thoughts for you on the problem of facial hair as a female and solutions for it, like @kimh @gailfaith @cbs61752 @cnc0918 @ntuckernator @broken @deliasanderson @anon89880224, in addition to two of our volunteer mentors, @kdubois. and @travelgirl.
@ainsleigh — you mentioned you didn't have much success with doctors finding a solution for the facial hair. Wondered if they had a diagnosis for you or a reason behind the development of the hair?
Thank you for bringing up this topic. While I've not personally experienced this I also wonder, like Lisa @lisalucier, if your doctor has checked hormone levels, etc. in looking for an answer. You do not mention your age, but that can be significant as well with this type of problem.
I look forward to hearing from you again.
Jump to this post
Yes hormone levels were checked . I am 78.Thanks for your interest.
I suppose another consideration would be if other female family members have had a similar experience.
Have you ever looked into PCOS? This stands for Polycystic Ovarian Syndrome. Do not let the name throw you off. The more I learn about it the more I really think it is an endocrine issue. I was diagnosed with it back in 1999 right after my daughter was born. And honestly misdiagnosed for years because there is such little understanding about it. PCOS can cause a number of issues one being hirsutism as well as obesity, infertility, ovarian enlargement or multiple cysts around your ovaries (hence the name). If you do have PCOS, one thing that has helped me with the excessive hair growth from hirsutism is spironolactone. This is also used for high blood pressure but does help with hormonal acne and reduces excess testosterone (which causes the male type hair growth), and help with hair loss from you head. The name implies this is an issue caused by your ovaries but truly the issue the doctor's see with your ovaries is a result of the syndrome. I had a hysterectomy several years ago and my surgeon informed me this will not take away my PCOS issue. So bottom line there is a hormone level issue but I am learning it is much more that just your basic estrogen and progestin levels. Excessive testosterone in women play a part, insulin plays a part, and most likely much more. So I would suggest talking to your doctor about PCOS and try to find someone who specializes in PCOS (which is not always very easy). This might help. -Beth
Thanks so much for your post. I do have an ovarian cyst but no doctor has ever referred to it as PCOS or suggested any solution to the facial hair, head hair loss and acne. Also my abdomen seems distended. My hormones have been tested and are supposedly ok. I do take Synthroid for my thyroid. When you had the hysterectomy were your ovaries removed? (I may be having that same surgery down the road with ovaries removed). Were you put on Spironolactone for blood pressure or hair growth etc.? I would appreciate hearing back from you.
Getting to my PCOS diagnosis was a long hard journey. I knew that I was having issues but getting to the right diagnosis took a while. At my PCOS support group, that was one of the biggest issues. So many women are not diagnosed for a very long time (if at all) and after many visits to the doctor and usually multiple doctors. I only had one ovary removed which I felt was causing me the most pain (there was much debate on that but I insisted). When the surgeon told me that I would still have PCOS even though I was having a hysterectomy, he specifically told me that would be the case if even both ovaries were removed. I left the one ovary because I was still on the young side and have not gone through menopause yet. The journey to Spironolactone was not very direct either. All my life I have had really good on the low side blood pressure. Then I was in a research study for those of use considered insulin resistant (which seems to be a part of PCOS too). I was chosen to be one of those that rode a stationary bike 5x/week while having my heart rate monitored and kept at a specific level. I was to do this for 12 weeks. At the end of the study, I had gained over 10 pounds and I now had high blood pressure for the first time in my life (with the exception of my difficult pregnancy). After a year of voicing my concerns to my physician they finally put me on blood pressure medicine and it took me several options before I settled on one that I could tolerate the side effects. Then one day (about 2 years ago) I was reading an article about PCOS and recent research and learned that Spironolactone, which is a blood pressure medicine, can be used to help with the hirsutism. I talked with my newest Primary Care Physician about switching and she felt it was a good idea, so I switched. I wish my other physician would have picked this first instead of having me try all those other one. It would have saved me a lot of time, trouble, and money. There are some side effects as most medication do but so far nothing that has affected me. I notice I have less chin hairs to pluck. My slight mustache is much slower to grow in. The look of a side burn growing in has gone away. I have also found that my hair on my head is starting to grow back in and get less thin. I doubt it will ever be as full as it was when I was in my 20s or when I was pregnant. I have never been able to grow my hair very long either and I now have hair down to the middle of my back.
When I look back, I was having issues as a teenager. I was not given a PCOS diagnosis until I was 36. At 39, I was put on metformin which is used for those of us with PCOS. I was not put on Spironolactone until I was 54.
Another thought too with the excessive facial hair, have you ever tried getting waxed? There is also an option now days called threading. My daughter likes the threading to manage her thick eyebrows. They do have options to do the whole face. I did try waxing above my upper lip for a while and that was a good option. Both are way cheaper than electrolysis.
Thank you so much for your reply. It seems to raise a few questions for me which I do not expect you to answer. I wonder why you would still have PCOS if both ovaries had been removed. It seems odd too that you gained weight and your blood pressure elevated due to bike riding!! Also I wonder if Spironolactone is ever used just for symptoms of PCOC but not high blood pressure. I feel like we all have to be on the look-out for info. re our various problems because sometimes I think the doctors do not know everything!! This forum is great as we can share info. and maybe learn
more. Again my sincere thanks for your long and interesting post.
I truly believe (my personal opinion) it is more of an endocrine issue than simply an issue with female hormones. Even after a hysterectomy, you still can have issues with the thyroid, pituitary glad, etc. There is still much to learn and understand about all of this. As for the Spironolactone, when I found it on the web, it was talking about being used for those of use with PCOS, then further explained to also be used for blood pressure. So from what I read, yes, it can be used for PCOS even if you do not need blood pressure medicine but I am sure they will want to monitor the person to make sure that does not cause any issues like bringing your blood pressure too low. Hope this helps.
Thanks again for your additional input. It is appreciated.
Unlike other diuretics, Spironolactone is potassium-sparing. It does not get rid of potassium. It can actually cause potassium to build up in your blood. Please have your doctor check your potassium levels. Too much potassium can cause problems with your heart, such as a very slow heart beat, a thready pulse and weakness. Also, make sure the lab draws two tubes. The first one is a throw-away after the tourniquet is removed. The second one will be sent for analysis. If the lab draw is not done accurately, you could get a false-positive since potassium can leak into the blood because of the tourniquet. Good Luck!
Hi! I have problems with increased facial hair as well, but mine is related to prednisone and Imuran. I swear I could grow a better beard than my husband if I really tried. 🙂 I pluck and use a cream from Avon for the upper lip and chin. Works very well. The rest of the face I just pluck the longer ones I see and also take a small scissors and kind of snip away. I hope you find out what is causing your problem. Take care.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In